Ask a doctor

What Are ALL the Side Effects of Lipodissolve?

I had lypolisis injections (lipodissolve) in my inner thighs about 1 month ago. I am a professional dancer so I am very flexible. The first 2 weeks after the treatment I was a bit sore and stiff but still had my full flexibility. However, by the third week I was so stiff I could not get into the splits or extend my legs fully (when dancing not just standing)and seem to have lost all my hard-earned flexibilty. Two things that concern me are firstly, why am I getting stiffer and worse with time instead of getting better and secondly, even though I had the injections in my upper inner thighs, the stiffness is not there, it is in my lower inner thigh are, about midway down the inner thigh untill just above the knee? I did go see my doctor after about 3 and a half weeks and he assured me that I have nothing to worry about but since dancing is my passion, my life and my job, I am naturally extremely worried. Is this normal? Am I ever going to get my flexibility back and when?

Doctor Answers (5)

Mesotherapy treatments safety and effectiveness is unkown!

+3

Many dermatologists and plastic surgeons are worried about mesotherapy because they do not understand the outcomes of the treatment. The biggest complication of the procedure is not knowing or fully understanding what is specifically being injected. Today, we simply do not know how effective and safe the mesotherapy injections are.

Mesotherapy is a minimal invasive procedure which employs a series of multiple injections of various pharmaceutical and homeopathic chemical agents into the selective areas of fat. Mesotherapy injections target fat cells by inducing fat cells to rupture and/or causing cellular death. A patient may feel burning and irritation at the injection site and experience swelling at the time of the injections and immediately afterwards. The most common agents injected are Phosphatidylcholine/Sodium Deoxycholate.

Personally, I have been very interested in mesotherapy, but reluctant to use it until I know I can expect reasonable outcomes consistently. Until that is accomplished, I must recommend that you be extremely cautious. Please check into the credentials of the treating physician and his/her experience. You should seek treatment by physicians who are properly trained and certified by The American Board of Aesthetic Mesotherapy. Check with your state medical boards to see if mesotherapy treatments are allowed.

Thank you for your question, and I hope this helps.

Englewood Plastic Surgeon

The Story of Injection Lipolysis, Lipodissolve, Mesotherapy...

+3

Dear MarD,

It is important to know excactly what medications you received in the injections. The most commonly used medication in injection lipolysis is Phosphatidylcholine/Sodium Deoxycholate (Aka PC/DC). Scientific studies have shown that Injection lipolysis, when performed using PC/DC causes an intense inflamatory reaction which in turn melts the fat. This reaction can cause soreness, swelling, lumpiness, and stiffness in the general areas of treatment. The stifness and lumpiness in the treatment area can last up to 10 weeks. Please also remember that several treatments are required before you see results.

As a general rule, it is important to seek treatment by physicians who are properly trained and certified. The American Board of Aesthetic Mesotherapy is a good place to start. Also, it is important to know what products were used in the injections. If you don't notice any improvement in the next few weeks, you should seek the advice of an experienced physician.

Hope you get better soon.

Manhattan Plastic Surgeon
3.0 out of 5 stars 1 review

Not so flexible after lipodissolve?

+3

First of all, I regret your difficulty and frustration.

Unfortunately, when it comes to “lipodissolve”, the public does not know all the potential side effects or risk because it has not gone through FDA approval. There is a large clinical trial underway, sponsored by the American Society for Aesthetic Plastic Surgery, but those results are not available yet.

I have seen many problems from “lipodissolve” and it is possible that the inflammation produced by such a treatment could limit mobility of the muscles, tendons, and joints, depending on where the material was injected.

As you have already heard, we do not know exactly what is in these injections and therefore can’t tell you all the potential side effects. I would suggest you consider seeing a sports medicine expert for further examination and potential physical therapy recommendations, to improve your situation.

Chicago Plastic Surgeon
3.5 out of 5 stars 4 reviews

Stiffness after mesotherapy

+2

Hello,

Mesotherapy is an untested modality as the other doctors here have also reported. I used to see patients with problems after mesotherapy more often than I do now, so I think it is on the "outs."

Stiffness from the swelling is common. Inconsistency has also been a common complaint. Some patients get irregular-looking skin from it. It can also hurt quite a bit.

Take into account that the solutions injected vary enormously, so how you may do is a wide open question. Most plastic surgeons only see people after these things have been tried elsewhere. We don't want to tarnish our reputations on such things.

Orange Plastic Surgeon
5.0 out of 5 stars 22 reviews

Let this be a lesson to us all!

+2

I have seen three patients in my practice recently with the same problem. Exactly.

One of them got better by about three months, and the other two are still only about a month after their injection. The one that got better just tried to ignore it and go on with her life, and the symptoms slowly abated.

I have no idea what was the cause of her problem, and I do not know if there is anything to do to accelerate the healing process. I tried researching it, but there is absolutely nothing in the medical literature that describes these things.

Why did I find nothing? Because none of these injectables for fat dissolution is yet FDA approved for this purpose! None of them! So there is not a published body of literature that describes the inicidence of complications and how to manage them. Amazing, isn't it? Did anyone tell you all that when you had your injection?

Another problem with these injections is that the lipolysis folks typically keep their formulas a secret. In my opinion, when it comes to injecting things into other peoples' bodies, that is not a time to keep secrets. Patients and doctors need to know with what they have been injected and in what concentrations in order to look for trends, recognize complications, and adjust and improve dosing. But purely out of pecuniary concerns for making their own proprietary formula, most providers of these injections keep this medically important information a secret even from the patients that have had it instilled into their bodies.

These injecdtions have not yet been adequately studied. In my opinion, patients should only undergo these treatments in a clinical trial. As it stands today, the treatments are too painful, unpredictable, and complications are too common. Perhaps with further study, there may be a future for these shots.

I feel bad for you, and the many others like you out there that are suffering following lypolysis injections. Try calling plastic surgeons listed at surgery.org; maybe one of them knows more about this than I do.

Sorry I didn't really directly answer your question, but I just really don't know what to tell you. The only reason I answered is just to let you know that I recently tried researching this myself and was unable to find any good information. I hope the fact that this one patient I saw got better makes you feel more relaxed about your situation, but of course I dont' know if your symptoms were really the same or whether you guys got injected with the same stuff.

I wish you luck and hope that your problem resolves soon.

Web reference: http://www.surgery.org

Los Angeles Plastic Surgeon
5.0 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.